Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 20, NWS Lincoln, IL

April 18, 1996Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 18, 1996, 6:12 PM CDT for Schuyler County, Illinois. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 1996, 6:12 PM CDT (23:12 UTC)
Expired
Apr 18, 1996, 6:45 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 6:15 PM CDTHail 1.75Camden/Littleton, IL
Apr 18, 6:30 PM CDTHail 0.75Rushville/Browning, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 182313
SVRSPI
ILC169-182345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
612 PM CDT THU APR 18 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL ILLINOIS
 
   ...SCHUYLER COUNTY
 
AT 611PM...WEATHER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM IN
SCHUYLER COUNTY. THE STORM WAS LOCATED NEAR CAMDEN AND WAS MOVING
EAST-NORTHEAST AT 35 MPH. TOWNS IN THE PATH INCLUDE LITTLETON...RAY AND
RUSHVILLE.
 
 
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS.
LIGHTNING KILLS...SO STAY AWAY FROM TELEPHONES. REMEMBER...A
SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME.
$$
 
KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:08 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 18, 2:08 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT THU APR 18 1996

AS OF 1855Z...88D INDICATED NO RW OR TRW ACROSS CWA...MOST OF PCPN WAS
IN IA.  AS FOR TEMPS...ONLY IN THE UPPER 60S TO LOW 70S SO FAR WITH
DEWPTS IN THE LOW TO MID 50S.  STILL HAVE A 4 DEGREE CAP ACROSS CWA
SO DONT EXPECT TRW DEVELOPMENT TILL AFTER 4 PM.

12Z MODEL RUNS SHOW AREA OF HIGHEST INSTABILITY OVR NWRN IL BY 00Z...
THO CAN STILL EXPECT GOOD CHANCE OF SVR WX ACROSS C IL...JUST A MATTER
OF THE CAP BEING BROKEN.

ONCE CONVECTION MOVES OUT...CAN EXPECT OVERNIGHT LOWS IN THE UPPER 40S TO
LOW 50S.  ANOTHER CHANCE FOR RW/TRW TOMORROW W/ NEXT S/W MOVG THRU LATE
SAT.
PIA  50/69  33
SPI  51/70  33
DE,C  50/69  33
CMI  49/68  33

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:42 PM CDTSevere Thunderstorm WarningILXSchuyler33 min
Apr 18, 6:22 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott23 min
Apr 18, 6:26 PM CDTTornado WarningILXFulton49 min
Apr 18, 6:43 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.